By Steven Reinberg
TUESDAY, Aug. 4 (HealthDay News) -- Drugs widely used to fight rheumatoid arthritis, Crohn's disease and other inflammatory disorders must now carry an updated "black box" warning label cautioning patients and doctors that the medicines may boost cancer risk in children and adolescents, the U.S. Food and Drug Administration announced Tuesday.
The drugs, called tumor necrosis factor (TNF) blockers, work by interrupting a protein that causes inflammation and damage to bones, cartilage and other tissue. They include Remicade (infliximab), Enbrel (etanercept), Humira (adalimumab), Cimzia (certolizumab pegol) and Simponi (golimumab).
"FDA announced that it has completed its analysis of TNF blockers and has concluded that there is an increased risk of lymphoma and other cancers associated with the use of these drugs in children and adolescents," according to FDA spokeswomen Crystal Rice.
"This new safety information is now being added to the boxed warning for these products," she said.
TNF blockers already carry FDA-mandated warning labels for other potential safety issues, including fungal infections. Tuesday's announcement follows on the agency's move last year to review several dozen reports of children who developed cancer while taking the medications. That investigation started in June 2008. The analysis took into account a number of reports of cancers in children treated with these drugs. The malignancies tended to arise about 30 months after starting on the medications.
About half of the cancers were lymphomas and some of the children died, according to the FDA.
The issue gained more prominence in July 2008 when doctors reporting in the New England Journal of Medicine outlined the case of a woman with Crohn's disease who took a TNF blocker and then developed lung cancer. When she ceased using the drug, her cancer disappeared.
The agency is working with manufacturers to find new ways to define the risk of cancer in children and adolescents who use these drugs.
Dr. Patience White, chief public health officer at the Arthritis Foundation, said the risks and benefits of these drugs need to be weighed and the final decision whether to take them or not must be an individual one.
However, "it's good to have this information out there," White said. "It gives people with arthritis an opportunity to go to their doctor and talk about the risk/benefits."
People with these inflammatory illnesses are already at an increased risk for cancer, White noted.
"Then you are giving a drug that probably increases the risk as well. But are both of those worth not taking the drug, and being disabled? That's the discussion," she said.
The hard part for patients will be to balance these risks and benefits, White added. "The risks of the side effects are often very small, but the chance that a person with juvenile arthritis will be disabled and deformed is very high if they don't take therapy," she said. "People often focus on risks and forget the benefits."
Deciding whether or not to take these drugs should be based on the type of disease and a family history of cancer, White said. "It really matters to have a discussion about this," she said. "There isn't really one risk/benefit profile that fits for everybody."
According to the FDA's Rice, patients taking these drugs should:
- Be aware that taking TNF blockers may increase the risk of developing lymphoma, leukemia, and other cancers.
- Be aware that taking TNF blockers may increase the risk of developing psoriasis and may worsen pre-existing psoriasis.
- Review the accompanying medication guide.
- Do not stop or change medicines that have been prescribed without first talking with a knowledgeable health care professional.
- Pay close attention for any signs or symptoms of cancer such as unexplained weight loss or fatigue, swollen lymph nodes in the neck, underarms or groin, or easy bruising or bleeding. Promptly discuss any signs and symptoms with a health care professional.
For more information on TNF blockers and cancer risk, visit the FDA.